Meet the Other Phone. Only the apps you allow.

Meet the Other Phone.
Only the apps you allow.

Buy now

Please or to access all these features

AIBU?

Share your dilemmas and get honest opinions from other Mumsnetters.

DH regularly ignoring paracetamol max dosage

62 replies

itsabongthing · 21/04/2019 08:52

My DH regularly takes double dose of painkillers.
Eg 4 ibuprofen or paracetamol tablets instead of 2, or 2 sachets of Lemsip at a time.
His reasoning is that his headache is really bad.
He’s an intelligent bloke but I think he’s being an idiot and potentially harming his liver but am not medical so don’t really know.
He’s also quite a big chap at 6’4” and 110kg. Could he need more medicine to be effective because of his size? Or is he doing himself harm?

OP posts:
Fairylea · 21/04/2019 08:53

It’s extremely dangerous. If he genuinely needs stronger painkillers he needs to see a doctor and get something else.

CardsforKittens · 21/04/2019 08:56

For a really bad headache he can take 2 ibuprofen and 2 paracetamol, but not 4 of anything all at once.

Paracetamol is particularly dangerous in large amounts. If he needs more help with pain he should see his GP.

Spaceunicorn6789 · 21/04/2019 08:57

There is absolutely no medical basis behind my reasoning for this but I can see his point.

My brother did that in front of me once and I was aghast... But he is also 6ft 4 and broad shouldered etc and he said that the recommended dose is for people my size of 5ft 4 and about 8 stone (yes this was about 9 years ago... Oh to be 8 stone now!!) ... So I'm not sure if the taking more will actually do more to stop the headache but a bigger person would surely have a higher resistance to overdose?

booellesmum · 21/04/2019 08:58

My Dad used to get migraines and take 6 paracetamol at a time. He was 6 foot and weighed about 15 stone.
I have realised later in life that paracetamol don't touch migraine and it was no wonder he took so many.
He was fine - but I wish I could turn the clock back and get him to see a GP or chemist for migraine tablets.

ElBandito · 21/04/2019 08:59

Larger people can need more medication, but that is something a doctor should calculate.

itsabongthing · 21/04/2019 09:00

He does get proper migraine when you can see he is a lot of pain but today for example he basically has a cold hence the 2 lemsip “because the first one didn’t help”

OP posts:
MrsGrannyWeatherwax · 21/04/2019 09:00

Doubling the paracetamol is terrible, my mother is a hospital pharmacist and has always said if I ever overdose on anything for it never to be paracetamol due to the irreversible damage.

Give him a quick google on the dangers of overdosing on it and tell him that he can use paracetamol and ibuprofen in conjunction with each other. Or see a GP.

TheMobileSiteMadeMeSignup · 21/04/2019 09:01

If the dosage was dependant on size it would say adults up to x weight and adults over x weight. He is being stupid. As PP says, if 2 tablets doesn't work he can overlap with 2 of the other painkiller types.

He could damage his liver and his stomach.

BrillyPribble · 21/04/2019 09:01

It doesn't take much paracetamol to overdose and I'm sure I've read that regularly taking a little too much is as dangerous as a massive overdose.
There was a young woman who died a year or so after treating herself for a cold with lemsip and paracetamol.

Actually I googled for the details of that story and found several... www.dailymail.co.uk/news/article-2042947/Woman-25-dies-paracetamol-overdose-self-medicating-Lemsip-cough-medicine-pills-cold.html

www.mirror.co.uk/news/uk-news/mum-three-dies-accidental-paracetamol-7157388

www.standard.co.uk/news/chemist-suffering-from-flu-is-killed-by-half-a-paracetamol-tablet-6805669.html

sackrifice · 21/04/2019 09:01

Lemsip is rubbish anyway. If he has a cold, sudafed is what he needs to stop the snot and to stop it turning into a cough.

Cornettoninja · 21/04/2019 09:01

In theory he might be able to tolerate a larger dose if it was worked out with his statistics but I’m guessing he’s not a pharmacist or doctor and is therefore a bit of a prat.

As pointed out he’d be safer alternating paracetamol and ibuprofen.

sackrifice · 21/04/2019 09:02

I've stopped taking paracetamol altogether after reading how dangerous it is.

PinkSparklyPussyCat · 21/04/2019 09:06

I've taken 3-4 ibuprofen at a time in the past but never paracetamol. I was told by a GP that the ibuprofen was ok, but obviously not to do it all the time.

2019willbebetter · 21/04/2019 09:07

Apart from the fact that taking too much of those meds can be dangerous, there is something called medication overuse headache whereby the more pain relief you take the more frequent the headaches are.
He needs a proper assessment to decide if these headaches are tension type, migraine or something else.
Very occasionally we need to refer for some imaging but not usually straight away.
If the headaches are that frequent there are preventative meds that work in a different way to painkillers,

gamerwidow · 21/04/2019 09:09

That’s a really stupid thing to do.
Paracetamol is really easy to overdose on and cause irreparable liver damage at very small doses.
If the pain is bad you can have paracetamol and ibuprofen 2 hours apart. If the pain is really bad you can take co codamol and ibuprofen 2 hours apart.

hannah9176 · 21/04/2019 09:09

Exceeding the max daily dose of paracetamol (8 a day) for 3+ days would be enough to send you to A&E

AuditAngel · 21/04/2019 09:11

We have Ibruprofen from Spain and the dose is 600mg, which is 3 x 200mg tablets

user1471582494 · 21/04/2019 09:11

It doesn't worth that way. Just because he's bigger help still has the same number of pain receptors. If the pain is that bad help should have 2 ibuprofen and 2 panadol together.
Perhaps he needs to talk to a pharmacist or his GP to explain how the drugs work and why overdosing is dangerous

TotHappy · 21/04/2019 09:13

Not arguing that paracetamol causes irreversible liver damage, I've always read the earnings, but does anyone know how? Be cause I thought the liver could essentially repair itself, unlike other organs.

Grammar · 21/04/2019 09:14

Depends on the ibuprofen dosage.
He could take 4 of 200mg, not on an empty stomach.
He should probably stick to 2 paracetamol ( 1gram) 4 times in 24 hrs.

I'm afraid I think that some prescription only meds are probably worse than occasionally taking too much paracetamol.
Doctors often prescribe as indescriminately as lay people may take over the counter meds too much.

Rememberallball · 21/04/2019 09:16

In other EU countries 600mg dose of ibuprofen is considered a ‘normal’ adult dose. Paracetamol prescribed at normal dose of 1g x4 doses per day no closer than 4 hourly is not toxic - when working in an A&E department Drs used to calculate overdoses based on toxic levels per kg weight - but also said that taking 1-2 extra belts per day regularly can do more damage than taking a huge whack in one go as no one is monitoring the effects on the liver and whether damage is actually happening at a low leveluntil the liver starts failing.

Taking 2 lemsips at once gives no more paracetamol than taking 2 paracetamol tablets but people rarely take one or the other they usually take a lemsip then a couple of paracetamol a bit later hence the warnings not to take with other paracetamol based medications or cold remedies.

Unfortunately people often take the stance that they’re not doing themselves any harm and ‘only taking a couple extra’ and think it’s fine a small they don’t do it day in day out. By the same token, I’ve had people look incredulous because I’ve taken 2 paracetamol and 2 ibuprofen at the same time and even told me I’m overdosing - then again, the same people don’t think Drs should prescribe the full adult dose of paracetamol to someone with osteoarthritis as they are ‘really strong’ drugs!!

gamerwidow · 21/04/2019 09:17

TotHappy
The liver can repair minor damage given time to recover but once you pass a certain point it can’t be fixed.
That’s why heavy drinkers are fine for years until suddenly they’re not because the liver has passed the point of no return.

Grammar · 21/04/2019 09:18

Actually, 2019Willbebetter, you are right.
Well known phenomenon, " medication headache "
How often does he get these severe headaches and how often does he take too much medication?

Motheroffeminists · 21/04/2019 09:18

What a dick. He can say goodbye to his liver and stomach lining. I was a nurse on a liver and gastro ward. A perforated stomach due to ibuprofen is not a pleasant thing to see. The damage won't be noticeable until he's vomiting blood and he turns yellow from jaundice.

UniversalAunt · 21/04/2019 09:20

um, er... I doubt the capacity & resilience of his liver is determined by his size.

Big bloke does not equal big dose.

If standard dose pain medication ain’t working, then it is prolly the wrong meds or another medication is required to layer up. Certainly, time to see the pharmacist &/or GP.

Swipe left for the next trending thread